Alert archive / New Mexico / Red Flag Warnings in 2016
Red Flag Warning 22, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Nov 16, 2016, 7:20 AM MST for El Paso County, Texas; 7 counties in New Mexico. It took effect at Nov 17, 2016, 11:00 AM MST. It was in force for 7 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 16, 2016, 7:20 AM MST (14:20 UTC)
- In effect from
- Nov 17, 2016, 11:00 AM MST
- Expired
- Nov 17, 2016, 6:00 PM MST
- In force
- 7 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 82 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 17, 12:15 PM MST | NON-TSTM WND GST 61 | 2 Ssw Fort Stanton, NM | KSRR AWOS. |
| Nov 17, 2:23 PM MST | NON-TSTM WND GST 61 | 18 Nne Encinoso, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 2.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3056 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
052 WWUS84 KEPZ 161420 RFWEPZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 720 AM MST WED NOV 16 2016 ...CRITICAL CONDITIONS WILL EXIST FOR MOST LOWLANDS THURSDAY AFTERNOON... .A STRONG UPPER LEVEL TROUGH WILL MOVE INTO THE CENTRAL ROCKIES THURSDAY WITH STRONG JET STREAM WINDS OVER NEW MEXICO. A TIGHT PRESSURE GRADIENT WILL DEVELOP AF THE SURFACE SETUP OVER NEW MEXICO WITH WINDS INCREASING TO 20 TO 30 MPH. WESTERLY WINDS MAY GUST TO 45 MPH OR MORE ALONG EAST SLOPES AND THROUGH CANYONS. THESE WINDS IN COMBINATION WITH HUMIDITIES BELOW 15 PERCENT WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ESPECIALLY WHERE FIRE DANGER IS ALREADY HIGH. ALTHOUGH WINDS WILL BE HIGH, HIGHER RELATIVE HUMIDITIES IN THE GILA WILDERNESS, SACRAMENTO MOUNTAINS AND MUCH OF HUDSPETH COUNTY, TEXAS WILL KEEP THOSE AREAS APPROACHING BUT NOT MEETING RED FLAG CRITERION. NMZ111-112-TXZ055-170300- /O.NEW.KEPZ.FW.W.0022.161117T1800Z-161118T0100Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY- 720 AM MST WED NOV 16 2016 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST THURSDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 055...111 AND 112... THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM MST THURSDAY. * AFFECTED AREA...FIRE WEATHER ZONE 111. FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 055. * WIND...WEST 20 TO 30 MPH * HUMIDITY...10 TO 15 PERCENT * HIGHEST THREAT...ALL LOWLANDS * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ 20
1 follow-up statement
029 WWUS84 KEPZ 170300 RFWEPZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 800 PM MST WED NOV 16 2016 ...CRITICAL CONDITIONS WILL EXIST FOR MOST LOWLANDS THURSDAY AFTERNOON... .A STRONG UPPER LEVEL TROUGH WILL MOVE INTO THE CENTRAL ROCKIES THURSDAY WITH STRONG JET STREAM WINDS OVER NEW MEXICO. A TIGHT PRESSURE GRADIENT WILL DEVELOP AF THE SURFACE SETUP OVER NEW MEXICO WITH WINDS INCREASING TO 20 TO 30 MPH. WESTERLY WINDS MAY GUST TO 45 MPH OR MORE ALONG EAST SLOPES AND THROUGH CANYONS. THESE WINDS IN COMBINATION WITH HUMIDITIES BELOW 15 PERCENT WILL CREATE CRITICAL FIRE WEATHER CONDITIONS ESPECIALLY WHERE FIRE DANGER IS ALREADY HIGH. ALTHOUGH WINDS WILL BE HIGH... HIGHER RELATIVE HUMIDITIES IN THE GILA WILDERNESS... SACRAMENTO MOUNTAINS AND MUCH OF HUDSPETH COUNTY... TEXAS WILL KEEP THOSE AREAS APPROACHING BUT NOT MEETING RED FLAG CRITERION. NMZ111-112-TXZ055-180100- /O.CON.KEPZ.FW.W.0022.161117T1800Z-161118T0100Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY- 800 PM MST WED NOV 16 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MST THURSDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 055... 111 AND 112... * AFFECTED AREA...FIRE WEATHER ZONE 111. FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 055. * WIND...WEST 20 TO 30 MPH * HUMIDITY...10 TO 15 PERCENT * HIGHEST THREAT...ALL LOWLANDS * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ 22
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Nov 16, 2:54 AM MST, 4 hours 26 minutes earlier.
Area forecast discussion, Nov 16, 2:54 AM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
254 AM MST Wed Nov 16 2016
.SYNOPSIS...
Another dry and mild day today across the Borderland despite the
return of some high clouds ahead of an approaching Pacific low
pressure system. The system arrives Thursday but it passes too
far north to provide any rain chances to the region. However it
will bring windy conditions across the area Thursday afternoon. A
cold front pushes through Thursday night which brings temperatures
down a bit below normal to end the week. The region stays dry
through the weekend with high pressure back over the area. Late
Sunday through midday Tuesday another Pacific storm system swings
through the Borderland. This one does bring moisture with it.
Thus the region will see rain chances late Sunday night through
early Tuesday.
&&
.DISCUSSION...
High pressure still the main influence in our weather, resulting
in mild, above normal, temperatures, a very dry airmass over the
region. However this high pressure dome is on the way out today
as a Pacific trough begins to push into the Western U.S. With the
trough approach, upper-levels have turned SW bringing an increase
in upper-level moisture resulting in an increase in high clouds
this afternoon. Pressure gradients today will begin to tighten so
winds will be slightly stronger this afternoon.
Thursday the Pacific trough sweeps across the Intermountain West
toward the Rockies. The main center of this system passes well to
our north (UT/CO). We are well south under the jet with dry air
remaining in place. Lee-side surface cyclogenesis will further
tighten pressure gradients and induce stronger winds. The stronger
wind aloft will mix down and enhance the increased surface winds.
Thus a dry, mild, and windy day is expected Thursday. Area
mountains and lee-side locations will see the strongest winds with
Wind Advisories being issued for THU afternoon. This includes the
Gila/Blacks, the Sacramento mtns., and areas east of the
Organ/Franklin mtns.
Behind the passing upper trough a cold front arrives in the area
Thursday night. This will turn winds north and bring cooler air
in for the rest of the week. Temperatures will fall below normal,
but just by a few degrees. However, with long overnights, clear
skies, dry air, and light winds under high pressure, nights will
be the coolest of the season...and many lowland locations will
flirt with,or drop below freezing Friday and Saturday mornings.
The trough exits quickly and surface high pressure settles over TX
reversing our winds to SE for FRI and SAT. This keeps the region a
bit cool. With high pressure building back over the SW we remain
dry.
A second Pacific storm system approaches late Sunday and passes
Monday. This system is currently proged to have a more southern
trajectory and is forecast to tap a healthy amount of subtropical
moisture (PWs nearing 1"). This moisture is steered into the
region ahead of the storm and is in place as the system arrives.
This brings rain and storm chances back into the forecast for the
late Sunday night through early Tuesday periods. The latest models
are a bit slower with this system. With deep SW flow in the
system this will be a fairly warm storm system with very high snow
levels. This system exits early Tuesday with another period of
high pressure and dry conditions to follow through Thanksgiving.
&&
.AVIATION...Valid 16/12Z-17/12Z...
VFR continues with P6SM SKC thru 12Z. BCMG SCT-BKN250 thereafter.
Winds initially light and variable becoming southwest 10-15 kts
after 18Z.
.FIRE WEATHER...
An upper ridge will be shifting east today allowing for an increase
in high level clouds as southwest flow becomes established. At the
surface, warm and dry conditions will remain with MIN RH values
falling to critical values primarily over lowland locals. Winds
increase a bit Wednesday afternoon but stay below Red Flag
criteria. Winds get much stronger Thursday as an upper trough and
Pacific front arrive. With dry air remaining at the surface, a few
hours of Red Flag Conditions will be possible Thursday afternoon
for a many lowland locations. Cooler air will follow for Friday
through the weekend with MIN RH values beginning to climb over the
weekend as well. With moisture levels slowly increasing, a slight
chance for wetting precip will be possible late Sunday night and
Monday as another Pacific storm system swings through. This system
also increases the winds on Monday...but RH levels will be well
above critical levels.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 78 54 75 42 / 0 0 0 0
Sierra Blanca 76 47 77 39 / 0 0 0 0
Las Cruces 74 46 73 35 / 0 0 0 0
Alamogordo 76 49 74 34 / 0 0 0 0
Cloudcroft 61 31 56 25 / 0 0 0 0
Truth or Consequences 72 46 70 32 / 0 0 0 0
Silver City 72 43 64 30 / 0 0 0 0
Deming 78 44 74 32 / 0 0 0 0
Lordsburg 78 44 73 30 / 0 0 0 0
West El Paso Metro 77 55 75 42 / 0 0 0 0
Dell City 80 48 76 36 / 0 0 0 0
Fort Hancock 81 52 79 43 / 0 0 0 0
Loma Linda 73 48 71 38 / 0 0 0 0
Fabens 79 52 77 40 / 0 0 0 0
Santa Teresa 77 49 74 38 / 0 0 0 0
White Sands HQ 75 50 74 37 / 0 0 0 0
Jornada Range 74 35 73 30 / 0 0 0 0
Hatch 73 46 72 34 / 0 0 0 0
Columbus 80 47 78 35 / 0 0 0 0
Orogrande 76 49 75 36 / 0 0 0 0
Mayhill 71 40 66 28 / 0 0 0 0
Mescalero 72 38 67 27 / 0 0 0 0
Timberon 68 36 66 28 / 0 0 0 0
Winston 75 39 65 23 / 0 0 0 0
Hillsboro 76 41 69 28 / 0 0 0 0
Spaceport 70 37 71 32 / 0 0 0 0
Lake Roberts 74 33 65 19 / 0 0 0 0
Hurley 75 41 67 28 / 0 0 0 0
Cliff 75 29 69 23 / 0 0 0 0
Mule Creek 73 25 66 20 / 0 0 0 0
Faywood 77 41 69 29 / 0 0 0 0
Animas 81 44 77 31 / 0 0 0 0
Hachita 80 43 76 30 / 0 0 0 0
Antelope Wells 80 43 76 33 / 0 0 0 0
Cloverdale 78 43 72 35 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from noon to 7 PM MST Thursday for NMZ401>403-408-
413>416.
TX...Wind Advisory from noon to 7 PM MST Thursday for TXZ419.
&&
14-BIRDHazardous weather outlook, Nov 16, 6:48 AM MST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 648 AM MST WED NOV 16 2016 NMZ404>407-410-411-171400- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- 648 AM MST WED NOV 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO AND SOUTHWEST NEW MEXICO. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY A STORM SYSTEM SWINGS THROUGH. WINDS INCREASE AND BECOME WINDY TO VERY WINDY ACROSS THE REGION. EXPECT WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. OVER THE LOWLANDS SOME AREAS MAY SEE SIGNIFICANT BLOWING DUSTS RESULTING IN DANGEROUS DRIVING CONDITIONS DUE TO REDUCED VISIBILITY. THERE IS ALSO THE POTENTIAL FOR DAMAGE TO LIGHT STRUCTURES. MONDAY A SECOND STORM SYSTEM PASSES AND BRINGS CHANCES FOR LIGHT TO MODERATE RAIN SHOWERS AND A FEW THUNDERSTORMS TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE ENCOURAGED TO NOTIFY THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT OF WIND DAMAGE AND SIGNIFICANT BLOWING DUST. NMZ401>403-408-409-412>417-TXZ418>424-171400- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 648 AM MST WED NOV 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY A STORM SYSTEM SWINGS THROUGH. WINDS INCREASE AND BECOME WINDY TO VERY WINDY ACROSS THE REGION. EXPECT WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. AREA MOUNTAINS MAY SEE GUSTS NEAR 55 MPH. DIFFICULT DRIVING CONDITIONS DUE TO BUFFETING WINDS... ESPECIALLY FOR HIGH PROFILE VEHICLES AND MOTORCYCLES. THERE IS ALSO THE POTENTIAL FOR DAMAGE TO LIGHT STRUCTURES. MONDAY A SECOND STORM SYSTEM PASSES AND BRINGS CHANCES FOR LIGHT TO MODERATE RAIN SHOWERS AND A FEW THUNDERSTORMS TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE ENCOURAGED TO NOTIFY THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT OF WIND DAMAGE AND SIGNIFICANT BLOWING DUST. BIRD
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 6:21 AM MST | Wind Advisory | EPZ | El Paso | 37 hr |
Nearby
Red Flag Warnings in New Mexico, 2016Red Flag Warnings in Texas, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.